Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 162, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 31, 2021, 12:33 AM CDT for Jones County, Lyman County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2021, 12:33 AM CDT (05:33 UTC)
- Expired
- Aug 31, 2021, 1:15 AM CDT
- In force
- 42 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jones County, SD, Lyman County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 30, 9:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 5.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 2259 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -2.7
The text
As transmitted.
273
WUUS53 KABR 310533
SVRABR
SDC075-085-310615-
/O.NEW.KABR.SV.W.0162.210831T0533Z-210831T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1233 AM CDT Tue Aug 31 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southern Jones County in central South Dakota...
West central Lyman County in central South Dakota...
* Until 115 AM CDT.
* At 1233 AM CDT, a severe thunderstorm was located near Okaton, or
15 miles west of Murdo, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Okaton around 1240 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4371 10023 4370 10028 4372 10030 4374 10037
4374 10055 4377 10058 4371 10073 4383 10093
4381 10095 4385 10099 4385 10106 4397 10107
4404 10091 4381 9993 4370 10001 4371 10001
4369 10012 4370 10013 4371 10019 4369 10021
TIME...MOT...LOC 0533Z 326DEG 32KT 4389 10103
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Lueck2 follow-up statements
510
WWUS53 KABR 310605
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
105 AM CDT Tue Aug 31 2021
SDC075-085-310615-
/O.CON.KABR.SV.W.0162.000000T0000Z-210831T0615Z/
Jones SD-Lyman SD-
105 AM CDT Tue Aug 31 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHERN JONES AND WEST CENTRAL LYMAN COUNTIES...
At 105 AM CDT, a severe thunderstorm was located near Swift Bear, or
near White River, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southern Jones and west central Lyman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4369 10012 4370 10013 4371 10019 4369 10021
4371 10023 4370 10028 4372 10030 4374 10037
4374 10055 4377 10058 4371 10073 4372 10075
4373 10075 4374 10078 4382 10092 4397 10060
4381 9993 4371 10000
TIME...MOT...LOC 0605Z 326DEG 32KT 4365 10081
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Lueck385
WWUS53 KABR 310614
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
114 AM CDT Tue Aug 31 2021
SDC075-085-310624-
/O.EXP.KABR.SV.W.0162.000000T0000Z-210831T0615Z/
Jones SD-Lyman SD-
114 AM CDT Tue Aug 31 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JONES AND WEST
CENTRAL LYMAN COUNTIES WILL EXPIRE AT 115 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central South Dakota.
LAT...LON 4369 10012 4370 10013 4371 10019 4369 10021
4371 10023 4370 10028 4372 10030 4374 10037
4374 10055 4377 10058 4371 10073 4372 10075
4373 10075 4374 10078 4382 10092 4397 10060
4381 9993 4371 10000
TIME...MOT...LOC 0614Z 326DEG 32KT 4359 10075
$$
LueckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 6:26 PM CDT, 6 hours 7 minutes earlier.
Area forecast discussion, Aug 30, 6:26 PM CDT, 6 hours 7 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 626 PM CDT Mon Aug 30 2021 .UPDATE... Issued at 622 PM CDT Mon Aug 30 2021 Continuing to monitor the ongoing storms near the north central SD border this evening. Also keeping an eye on any chances for storms farther south as the llj develops later this evening. For now, the forecast remains on track with no major changes planned. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 218 PM CDT Mon Aug 30 2021 Current flat westerly flow aloft will give way to rising heights as we head toward mid-week. For tonight, s/w over MT will continue to advect into and across ND. Thus, WAA pattern will continue with moderate LLJ up through the central part of SD. Increasing heat and instability this afternoon will lead to a chance for convection this evening and overnight, especially west of the James valley. Given moderate MLCAPE/moderate deep layer shear and steep mid-level lapse rates, a few severe storms look possible. Unfortunately, the CAMS are offering various solutions as to the evolution of convection this evening over the Missouri valley. Thus, PoP confidence isn't particularly high over this region. Also, during the evening an H5 speed max enters the western border area of NE/SD. This energy may well lead to an MCS that starts over southern SD, and then cruises southeast overnight into NE/IA. There is fair agreement among the CAMS that this will occur, thus leading to higher forecaster confidence. At this point Tuesday and Tuesday night appear dry as mid-level ridge builds over the forecast area. Temperatures over the short range will favor near average for the time of year. .LONG TERM...(Wednesday through Monday) Issued at 218 PM CDT Mon Aug 30 2021 The main challenge in this period continues to be storm chances going into late Wednesday through Thursday. An upper ridge is expected to still be overhead as we begin on Wednesday. This should give most of our CWA a dry but warm and humid day. An upper trough will be digging into the Pac NW during the day. Shortwave trough energy is progged to ride up the backside of the upper ridge northeastward into our region by the end of the day. At the sfc, lee side troughing will be working into the western Dakotas during the daytime. Sfc Td's are expected to be pushing into the upper 60s to around 70 degrees by afternoon. With instability increasing by late in the day, potential for low-level jet development and a resultant warm-air advection pattern should lead to a good chance for showers and thunderstorms going into Wednesday night and Thursday. One limiting factor that will have to be watched could be the strength of a developing cap over portions of the region. A cold front is progged to push through the region by the end of the day Thursday going into Friday. Most of the area should be drier on Friday, but additional weaker waves moving through the region this upcoming weekend could lead to additional chances for more shower activity. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 622 PM CDT Mon Aug 30 2021 Terminals KABR,KATY,KPIR,KMBG VFR conditions are expected through the period except in the vicinity of any thunderstorms. Coverage is still uncertain enough that any mention of VCTS was left out of tafs. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...TDK LONG TERM...Vipond AVIATION...Wise
Hazardous weather outlook, Aug 30, 3:02 PM CDT, 9 hours 31 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 302 PM CDT Mon Aug 30 2021 MNZ039-046-SDZ006>008-011-018>023-312015- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 302 PM CDT Mon Aug 30 2021 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Showers and thunderstorms are possible tonight, severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Good chances of thunderstorms are expected Wednesday night into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003>005-009-010-015>017-033>037-045-048-051-312015- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 302 PM CDT Mon Aug 30 2021 /202 PM MDT Mon Aug 30 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected this afternoon and tonight. There is a slight risk of severe weather with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Good chances of thunderstorms are expected Wednesday night into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 11:10 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 25 min |
| Aug 30, 11:14 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman | 20 min |
| Aug 30, 11:46 PM CDT | Areal Flood Warning | ABR | Lyman | 37 min |
| Aug 31, 12:14 AM CDT | Flash Flood Warning | ABR | Lyman | 6 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.